Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 285, NWS Norman, OK

May 11, 2017Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2017, 3:53 PM CDT for Custer County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 3:53 PM CDT (20:53 UTC)
Expired
May 11, 2017, 4:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS54 KOUN 112053
SVROUN
OKC039-112130-
/O.NEW.KOUN.SV.W.0285.170511T2053Z-170511T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
353 PM CDT THU MAY 11 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in western Oklahoma...

* Until 430 PM CDT

* At 353 PM CDT, a severe thunderstorm was located 4 miles east of
  Arapaho, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Weatherford, Clinton, Arapaho and Custer City. 

This includes Interstate 40 between mile markers 66 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3568 9897 3571 9863 3555 9863 3555 9862
      3546 9862 3546 9873 3550 9899
TIME...MOT...LOC 2053Z 271DEG 19KT 3560 9888 

HAIL...1.25IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
016 
WWUS54 KOUN 112119 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
419 PM CDT THU MAY 11 2017

OKC039-112130-
/O.CON.KOUN.SV.W.0285.000000T0000Z-170511T2130Z/
Custer OK-
419 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 419 PM CDT, a severe thunderstorm was located 4 miles northwest of
Weatherford, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Weatherford and Custer City. 

This includes Interstate 40 between mile markers 74 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3571 9863 3555 9863 3555 9862 3546 9862
      3546 9873 3547 9879 3556 9889 3569 9890
TIME...MOT...LOC 2119Z 271DEG 17KT 3559 9874 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:23 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 11, 2:23 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 11 2017

.DISCUSSION...
Scattered to numerous thunderstorms have developed in an
increasingly unstable uncapped air mass across much of northern
Oklahoma. Steepening mid-level lapse rates as closed mid-upper low
approach and robust updrafts in a moderately unstable environment
will support large hail with these storms. A secondary threat will
be damaging winds. Weak low level shear will limit the tornado
threat, however a brief tornado cannot be ruled out where shear is
locally enhanced near boundaries.

Greatest thunderstorm coverage will generally be across northern
and eastern portions of the area through the evening and into
early tonight. Most of the showers and storms will shift east by
morning as mid-upper low moves east. Low clouds and stratus will
diminish during the morning. A warming trend is expected this
weekend as mean ridging builds in.

Next week looks more active as lead wave ejects northeast into the
plains on Tuesday bringing a threat of convection, including the
potential for severe weather. Medium range guidance diverges some
into mid-week on timing of lead wave and deep closed low in the
west. Periodic chances for thunderstorms, including severe
weather, can be expected across the area next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  57  72  52 /  60  40  10   0
Hobart OK         78  55  75  50 /  20  10   0   0
Wichita Falls TX  86  58  78  53 /  20  10   0   0
Gage OK           68  48  71  47 /  60  10   0   0
Ponca City OK     75  56  72  50 /  80  60  10   0
Durant OK         80  60  74  55 /  50  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 11, 2:05 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
205 PM CDT Thu May 11 2017

OKZ004>048-050>052-TXZ083>090-121915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
205 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Afternoon and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
Oklahoma into this evening.

Location...
The slight risk area is east of a line from Alva and Clinton to
Chickasha and Ada to Durant Oklahoma. A marginal risk is west of
the slight risk and east of a line from Buffalo to Elk City to
near Pauls Valley and Ardmore Oklahoma.

Timing...
Severe storms will be possible through 9 PM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
up to 70 mph will be possible. There is a low potential for a
tornado or two across portions of north central and central
Oklahoma.

Discussion...
Scattered showers and thunderstorms will continue to develop this
afternoon across portions of Oklahoma. Some of the storms could
become strong to severe across the risk areas with large hail and
strong winds the main concerns. However, a tornado or two can not
be ruled out in parts of north central and central Oklahoma.

The severe potential is expected to diminish this evening.

SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm
spotter groups and emergency management personnel across the risk
areas should prepare for severe weather operations this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Monday and continue through at
least Wednesday. Strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 11, 3:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             COYLE                   35.95N 97.24W
05/11/2017  E4.25 INCH       LOGAN              OK   FIRE DEPT/RESCUE

0256 PM     TSTM WND GST     COYLE                   35.95N 97.24W
05/11/2017  E70 MPH          LOGAN              OK   FIRE DEPT/RESCUE

0256 PM     HAIL             LANGSTON                35.95N 97.26W
05/11/2017  E1.75 INCH       LOGAN              OK   LAW ENFORCEMENT

            UNIVERSITY POLICE

&&

DW
Special weather statement, May 11, 3:13 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 PM CDT THU MAY 11 2017

OKZ005-112045-
Woods OK-
313 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR Woods County Until 345 PM CDT...

AT 310 PM CDT, strong thunderstorms were along a line extending from
11 miles south of Aetna to 7 miles southeast of Freedom, moving east
at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9866 3666 9886 3662 9898 3663 9898
      3669 9905 3671 9906 3672 9908 3674 9910
      3689 9914 3700 9914
TIME...MOT...LOC 2010Z 282DEG 4KT 3693 9889 3671 9900

BRB
Special weather statement, May 11, 3:16 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
316 PM CDT THU MAY 11 2017

OKZ006-112045-
Alfalfa OK-
316 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
345 PM CDT...

AT 314 PM CDT, a strong thunderstorm was located near Burlington,
moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 9820 3681 9826 3686 9850 3700 9852
TIME...MOT...LOC 2014Z 282DEG 4KT 3693 9839

BRB
Local storm report, May 11, 3:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             MERIDIAN                35.84N 97.25W
05/11/2017  E2.50 INCH       LOGAN              OK   FIRE DEPT/RESCUE

0313 PM     TSTM WND GST     7 W STILLWATER          36.12N 97.18W
05/11/2017  M78 MPH          PAYNE              OK   AMATEUR RADIO

            HWY 51 AND CARSTEEN CREEK RD.

&&

DW
Special weather statement, May 11, 3:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT THU MAY 11 2017

OKZ015-112100-
Dewey OK-
328 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey County Until 400 PM
CDT...

AT 327 PM CDT, a strong thunderstorm was located 5 miles east of
Seiling, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3598 9864 3585 9877 3595 9904 3616 9892
      3616 9864
TIME...MOT...LOC 2027Z 296DEG 10KT 3614 9883

BRB
Local storm report, May 11, 3:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             LANGSTON                35.95N 97.26W
05/11/2017  E2.75 INCH       LOGAN              OK   STORM CHASER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:07 PM CDTSpecial Weather StatementOUNKiowa38 min
May 10, 7:20 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman40 min
May 10, 7:23 PM CDTAreal Flood AdvisoryOUNCaddo3 hr
May 10, 7:36 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman54 min
May 10, 7:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 10, 7:45 PM CDTAreal Flood AdvisoryOUNTillman60 min
May 10, 7:55 PM CDTTornado WarningOUNTillman35 min
May 10, 8:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche42 min
May 10, 8:17 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma43 min
May 10, 8:28 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman62 min
May 10, 8:31 PM CDTTornado WarningOUNCotton, Tillman29 min
May 10, 8:37 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady38 min
May 10, 8:52 PM CDTAreal Flood AdvisoryOUNCaddo, Grady3 hr
May 10, 8:55 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Stephens3 hr
May 10, 9:23 PM CDTSpecial Weather StatementOUNOklahoma37 min
May 10, 9:29 PM CDTSpecial Weather StatementOUNStephens31 min
May 10, 9:36 PM CDTSpecial Weather StatementOUNPayne24 min
May 10, 9:39 PM CDTSpecial Weather StatementOUNCleveland36 min
May 10, 9:42 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne18 min
May 10, 9:53 PM CDTSpecial Weather StatementOUNMcClain37 min
May 10, 9:56 PM CDTSpecial Weather StatementOUNStephens34 min
May 10, 9:57 PM CDTSpecial Weather StatementOUNCaddo33 min
May 10, 10:20 PM CDTSpecial Weather StatementOUNCleveland, Garvin, Pottawatomie40 min
May 10, 10:36 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Stephens39 min
May 10, 10:38 PM CDTSpecial Weather StatementOUNGrady37 min
May 10, 10:41 PM CDTSpecial Weather StatementOUNCaddo34 min
May 10, 10:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Pottawatomie, Seminole31 min
May 10, 10:49 PM CDTSpecial Weather StatementOUNCaddo26 min
May 10, 11:12 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie48 min
May 11, 3:14 AM CDTSpecial Weather StatementOUNGrady31 min
May 11, 3:55 AM CDTSpecial Weather StatementOUNStephens35 min
May 11, 5:06 AM CDTSpecial Weather StatementOUNMcClain24 min
May 11, 10:44 AM CDTSpecial Weather StatementOUNHarper31 min
May 11, 10:50 AM CDTSevere Thunderstorm WarningOUNHarper40 min
May 11, 12:03 PM CDTSpecial Weather StatementOUNHarper27 min
May 11, 12:28 PM CDTSpecial Weather StatementOUNGrant32 min
May 11, 12:30 PM CDTSpecial Weather StatementOUNHarper30 min
May 11, 12:57 PM CDTSpecial Weather StatementOUNWoodward33 min
May 11, 1:04 PM CDTSpecial Weather StatementOUNBlaine26 min
May 11, 1:17 PM CDTSpecial Weather StatementOUNKingfisher28 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningOUNKingfisher51 min
May 11, 1:27 PM CDTSpecial Weather StatementOUNGrant33 min
May 11, 1:29 PM CDTSpecial Weather StatementOUNWoodward31 min
May 11, 1:38 PM CDTSevere Thunderstorm WarningOUNWoodward52 min
May 11, 1:40 PM CDTSpecial Weather StatementOUNPayne35 min
May 11, 1:44 PM CDTSpecial Weather StatementOUNGarfield31 min
May 11, 1:48 PM CDTSevere Thunderstorm WarningOUNGrant, Kay42 min
May 11, 1:59 PM CDTSevere Thunderstorm WarningOUNWoodward31 min
May 11, 2:00 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
May 11, 2:03 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan42 min
May 11, 2:06 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan39 min
May 11, 2:07 PM CDTAreal Flood AdvisoryOUNKingfisher113 min
May 11, 2:19 PM CDTSevere Thunderstorm WarningOUNNoble41 min
May 11, 2:20 PM CDTAreal Flood AdvisoryOUNGrant3 hr
May 11, 2:24 PM CDTSpecial Weather StatementOUNCuster36 min
May 11, 2:26 PM CDTAreal Flood AdvisoryOUNLogan2 hr
May 11, 2:26 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min
May 11, 2:30 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
May 11, 2:38 PM CDTSpecial Weather StatementOUNAlfalfa37 min
May 11, 2:38 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne52 min
May 11, 2:40 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne50 min
May 11, 2:44 PM CDTSevere Thunderstorm WarningOUNNoble46 min
May 11, 2:50 PM CDTTornado WarningOUNLogan, Noble, Payne25 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningOUNKay48 min
May 11, 3:01 PM CDTSpecial Weather StatementOUNMajor14 min
May 11, 3:01 PM CDTSevere Thunderstorm WarningOUNCuster44 min
May 11, 3:08 PM CDTAreal Flood AdvisoryOUNLogan, Noble, Payne2 hr
May 11, 3:09 PM CDTTornado WarningOUNLincoln, Payne24 min
May 11, 3:11 PM CDTTornado WarningOUNNoble, Payne20 min
May 11, 3:13 PM CDTSpecial Weather StatementOUNWoods32 min
May 11, 3:16 PM CDTSpecial Weather StatementOUNAlfalfa29 min
May 11, 3:16 PM CDTSevere Thunderstorm WarningOUNMajor44 min
May 11, 3:26 PM CDTSevere Thunderstorm WarningOUNNoble, Payne19 min
May 11, 3:28 PM CDTSpecial Weather StatementOUNDewey32 min
May 11, 3:28 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne47 min
May 11, 3:31 PM CDTFlash Flood WarningOUNNoble5 hr
May 11, 3:32 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods43 min
May 11, 3:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey51 min
May 11, 3:43 PM CDTAreal Flood AdvisoryOUNKay, Noble2 hr
May 11, 3:43 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.